Try it
Forensic Medicine · Toxicology: disulfiram-like reaction
Sample itemA man being treated with metronidazole for trichomoniasis drinks beer and within minutes has flushing, a throbbing headache, palpitations and vomiting. Which substance accumulates to cause this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Acetaldehyde
Metronidazole can produce a disulfiram-like reaction in which acetaldehyde from the metabolism of alcohol accumulates and causes flushing, headache and vomiting. Methanol and formic acid are linked to methanol poisoning, and acetone is a ketone.
Option by option
A. Methanol
Methanol is formed in illicit liquor and not from ethanol metabolism.
B. Acetone
Acetone arises in ketosis and is not responsible for this reaction.
C. Formic acid
Formic acid is the toxic product of methanol metabolism.
D. Acetaldehyde (correct)
Correct. A disulfiram-like reaction causes acetaldehyde accumulation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…